The U.K.’s Joint Committee on Vaccination and Immunisation (JCVI) is advising the government to end the booster shots for people aged 16-49 not in a high-risk group by autumn 2022, as the transition continues away from a pandemic emergency response toward pandemic recovery.
The advisory committee’s recommendation came in a government press release.
“As the transition continues away from a pandemic emergency response towards pandemic recovery, the JCVI has advised that the 2021 booster offer (third dose) for persons aged 16 to 49 years who are not in a clinical risk group should close in alignment with the close of the autumn 2022 booster vaccination campaign,” the release reads.
Nevertheless, before the program officially closes, the health body did still “strongly encourage everyone who is currently eligible for a first booster and is yet to come forward” and receive one.
A total of 45 million and 43 million first and second doses of the vaccine have been administered in England, according to The Daily Mail. Some 33 million booster doses have also been given.
The motion to cease boosters in those under 50 came after British MPs called for an investigation into the rising death rates in Britain, as a significantly higher number of deaths than usual have been recorded each week.
According to data from the Office for National Statistics, 17,381 deaths were registered in England and Wales during the seven days ending Jan 13, which is 2,837 more deaths than the average for this time of year.
That marked the highest number of excess deaths since the week ending Feb 12, 2021, when the U.K. was in the midst of its second wave of COVID-19 infections and vaccinations had just begun.
During that week, 37% of deaths recorded were attributed to COVID. However, coronavirus has recently accounted for only 5% of total deaths, indicating that other factors may be contributing to the high mortality rate.
The move also comes after the U.S. Food and Drug Administration (FDA) identified an elevated rate of Bell’s palsy (BP), a condition characterized by facial paralysis or weakness, among elderly individuals after receiving a booster shot of Pfizer’s COVID-19 vaccine. The FDA also found a “small but statistically significant elevation in risk” of acute myocardial infarction (AMI) and pulmonary embolism (PE).